Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS Elko, NV

July 27, 2017Eureka County, Nye County, White Pine County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 27, 2017, 3:08 PM PDT for Eureka County, Nye County, White Pine County, Nevada. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 3:08 PM PDT (22:08 UTC)
Expired
Jul 27, 2017, 7:00 PM PDT
In force
4 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

Counties Eureka County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 180 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2445 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WGUS55 KLKN 272208
FFWLKN
NVC011-023-033-280200-
/O.NEW.KLKN.FF.W.0008.170727T2208Z-170728T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
308 PM PDT THU JUL 27 2017

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Northern Nye County in south central Nevada...
  Western White Pine County in northeastern Nevada...
  Southeastern Eureka County in north central Nevada...

* Until 700 PM PDT

* At 306 PM PDT, Doppler radar indicated training thunderstorms 
  producing heavy rain across the warned area. One to two inches of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Flash flooding will remain over mainly rural areas of northern 
  Nye...western White Pine and southeastern Eureka Counties. This 
  area includes portions of Fish Creek Valley, Fish Creek Range, and 
  Little Smoky Valley in southern Eureka county. Washes like 
  Fenstemaker Wash and Fish Creek Springs are flowing high with 
  water.

Additional rainfall amounts of one half to one inch are possible in 
the warned area.

LAT...LON 3926 11628 3941 11598 3936 11560 3916 11581
      3892 11636 3907 11653

$$

86
1 follow-up statement
239 
WGUS75 KLKN 280026
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
526 PM PDT THU JUL 27 2017

NVC011-023-033-280035-
/O.CAN.KLKN.FF.W.0008.000000T0000Z-170728T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-White Pine NV-Eureka NV-
526 PM PDT THU JUL 27 2017

...THE FLASH FLOOD WARNING FOR NORTHERN NYE...WESTERN WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES IS CANCELLED...

Thunderstorm activity has waned and storms are no longer moving 
across the warned area.

LAT...LON 3926 11628 3941 11598 3936 11560 3916 11581
      3892 11636 3907 11653

$$

LW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:48 AM PDT, 12 hours 20 minutes earlier.

Area forecast discussion, Jul 27, 2:48 AM PDT, 12 hours 20 minutes before
Area Forecast Discussion
National Weather Service Elko NV
248 AM PDT Thu Jul 27 2017

.SYNOPSIS...Isolated to scattered showers and thunderstorms over
much of northeastern and central NV today and again on Friday,
with temperatures warming a couple more degrees. Thunderstorm
activity will likely expand on Saturday to include all of northern
and central NV.

&&

.SHORT TERM...Today through Friday. Nocturnal thunderstorm
activity persisted most of the night across northern Elko and
northern Nye Counties. Storms that moved over rain gauges
produced generally 1-3 tenths of an inch of rain overnight. Cells
across northern Elko County are drifting NE into Idaho, while the
more active storms early this morning over northern Nye County
continue to slowly drift east. Expect scattered thunderstorm
activity to persist across NE Nye and then into White Pine County
later this morning as moderate CAPE, shear, lifted indices and
moisture levels linger. By early afternoon most of the
thunderstorm activity should be centered over east-central NV with
generally isolated activity as shear and CAPE values subside
slightly. We may see some isolated thunderstorms over mainly just
central NV tonight, then storms rebuild across central and
northeastern NV on Friday. Western and central Humboldt County
remain dry and storm-free today, tonight and Friday.

.LONG TERM...Friday night through next Thursday. Upper ridge
will gradually rebuild over the Great Basin this weekend remain
entrenched into mid next week. Moisture and weak instability will
remain under this feature. This will be coupled with extensive
diurnal heating which will keep the threat of thunderstorms
developing each day across portions of central and eastern Nevada.
The greatest amount of moisture will be available this Saturday
with scatted thunderstorms potentially capable of producing
locally heavy rainfall and flash flooding. Available moisture and
subsequent storm coverage is trending to be less through the
middle of next week. The threat for flash flooding will remain so
long as thunderstorms can produce locally heavy precipitation over
one of our many burn scars. Temperatures will continue to remain
hot with daytime highs in the 90s and lows at night in the mid 50s
to mid 60s.

&&

.AVIATION...Afternoon convection produced from monsoonal moisture
and diurnal heating will be possible in eastern NV impacting
KELY, KTPH, and KEKO. Gusty outflows over 30 kt and heavy
downpours lowering visibility to below MVFR will be possible near
stronger convective cells. Outside of thunderstorm convection
expect VFR conditions and generally westerly to southwesterly
winds.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms over
much of central and northeastern NV today and again on Friday, along
with good overnight RH recoveries in these areas. On Saturday
thunderstorm activity is expected to expand across the entire
forecast area, including NW Nevada.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/99/99/96

In the hours before

Special weather statement, Jul 27, 1:41 PM PDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Elko NV
141 PM PDT THU JUL 27 2017

NVZ035-037-272130-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
141 PM PDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE AND SOUTH
CENTRAL EUREKA COUNTIES UNTIL 230 PM PDT...

At 141 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Pinto Summit, moving northeast at 10 mph.

Nickel size hail and wind gusts 40 to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western White Pine
and south central Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3923 11601 3930 11611 3943 11604 3926 11582
TIME...MOT...LOC 2041Z 230DEG 7KT 3931 11602

86
Special weather statement, Jul 27, 2:15 PM PDT, 53 minutes before
Special Weather Statement
National Weather Service Elko NV
215 PM PDT THU JUL 27 2017

NVZ035-272200-
White Pine County NV-
215 PM PDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE COUNTY UNTIL
300 PM PDT...

At 214 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Pinto Summit. This storm was moving to the
southeast at 7 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm. Heavy rain will impact US Highway 50 east of Pinto Summit.

This storm will remain over mainly rural areas of western White Pine
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3931 11587 3938 11578 3934 11562 3917 11584
TIME...MOT...LOC 2114Z 316DEG 3KT 3929 11576

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:37 PM PDTSpecial Weather StatementLKNNye38 min
Jul 26, 6:02 PM PDTSpecial Weather StatementLKNHumboldt58 min
Jul 26, 6:18 PM PDTSpecial Weather StatementLKNNye27 min
Jul 26, 6:44 PM PDTSpecial Weather StatementLKN31 min
Jul 26, 6:45 PM PDTSpecial Weather StatementLKN45 min
Jul 26, 6:48 PM PDTSpecial Weather StatementLKNHumboldt42 min
Jul 26, 6:51 PM PDTSevere Thunderstorm WarningLKNNye24 min
Jul 26, 7:15 PM PDTSevere Thunderstorm WarningLKNNye30 min
Jul 26, 7:16 PM PDTFlash Flood WarningLKNNye6 hr
Jul 26, 7:20 PM PDTSevere Thunderstorm WarningLKNNye25 min
Jul 26, 7:52 PM PDTSpecial Weather StatementLKN23 min
Jul 27, 1:41 PM PDTSpecial Weather StatementLKN49 min
Jul 27, 2:01 PM PDTAreal Flood AdvisoryLKNEureka3 hr
Jul 27, 2:15 PM PDTSpecial Weather StatementLKN45 min

Nearby

Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.